Last week, United States Health Agencies recommended a pause on the use of the Johnson and Johnson vaccine because of several extremely rare reports of blood clots.  

Only six people have this condition out of 7 million, so the risk of a clot occurring is extremely rare but the CDC and the FDA made the decision to pause vaccinations out of an abundance of caution.  

The clots are not like normal clots though.  

They occur in a combination with a low number of platelets.  

This particular combination of symptoms is very rare and resembles a condition known as heparin induced thrombocytopaenia, which can occur occasionally with the use of heparin.  

Similar findings were found with the AstraZeneca vaccine and this was also paused.

Both of these vaccines are made with adenoviruses, so it is possible that there is a similar mechanism of play, but the risk of these clots is extremely low compared with the risks from COVID.  

The signs of blood clots are extremely persistent headache, abdominal pain, leg pain, shortness of breath within one to two weeks of vaccination.  

Normal treatment for these clots such as the blood thinner heparin will make the situation worse.  

The risks of clots must be taken into account when looking at the risks of COVID.

Dr Paul Ettlinger
BM, DRCOG, FRCGP, FRIPH, DOccMed

Share This